- December 31, 2016
- Posted by: Keith Graves
- Category: Drug Trends, Opiates, Pharmaceutical Investigations, Police
3 Officers Exposed to Fentanyl
Three officers from a Northern California Police Department were recently exposed to fentanyl while investigating a drug crime. The officers had been dispatched to a man passed out behind the wheel of a car. They arrived and found the suspect unresponsive and with slow and shallow breathing. They tried to rouse him without success. The officers located a container with suspected heroin as well as several opiate pills that appeared to be common pharmaceutical schedule II drugs. After opening the container, the officers became light-headed, dizzy, and had jitters and shortness of breath.
The officers went to the hospital and they will be OK. However, for months, I have been advising police officers and agencies to stop field testing drugs found while investigating drug related crimes and to take precautions when handling drugs. Even schedule II and schedule III pills can actually be fentanyl or another synthetic opiate that was compressed into a pill form and made to look like a legitimate prescription. This process, as well as information on other synthetic opiates, is outlined in our E-course Current Drug Trends.
Here are a few reminders to help you avoid being exposed to drugs that can be harmful to your health and safety.
Be Aware of Current Synthetic Opiate and Fentanyl Trends
Many of these synthetic opiates can be disguised as common schedule II and III drugs like Norco, Vicodin or Valium. Synthetic opiates are also used as a cutting agent in heroin and cocaine. You can no longer handle cocaine, heroin and other drugs as you would have in the past. These synthetic opiates can be more than fifty times more potent than heroin. Synthetic opiates can be absorbed transdermally (through your skin) and can be inhaled as the drug is exposed to the atmosphere.
Minimize Your Risk
Minimize your exposure to these drugs by wearing proper protective equipment (PPE). Besides your uniform, wearing latex gloves is a minimum. You should not be touching any drug, including pharmaceuticals, without latex gloves on. Additional equipment can include a mask and eye protection.
Signs of Exposure & Steps to Decontaminate
You may know you were exposed if you start to experience disorientation, dizziness, coughing, sedation or respiratory distress. If you have been exposed, go directly to an area with fresh air. Flush your mouth and skin with water and be aware that the synthetic opiate may have transferred to your clothes.
Naloxone, which will be carried by your paramedics and some police officers, can be administered by qualified personnel. I do advise that all police officers start to carry naloxone for situations just like this.
Times have changed drastically for drug enforcers over the last year. Fentanyl overdoses, seizures and accidental fentanyl exposures are increasing in double and triple digits across the country. Awareness and training can greatly reduce the chances that you are the next victim of an accidental exposure.